Thunderstorm Wind, Wayne
- When
- July 20, 11:35 AM EST
- Where
- Wayne County, 1.22 mi NE of Macedon Center
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 43.110, -77.300
An isolated severe thunderstorm roared through Wayne County during the early afternoon hours. The thunderstorm winds brought down a barn as well as trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated severe thunderstorm roared through Wayne County during the early afternoon hours. The thunderstorm winds brought down a barn as well as trees and power lines. A man and woman were injured when the camper they were inside setting up was overturned by the wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 10:39 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1139 AM EDT SUN JUL 20 2008 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE UPPER MIDWEST THROUGH THE GREAT LAKES TO NEW ENGLAND WILL SAG VERY SLOWLY SOUTH OVER THE NEXT SEVERAL DAYS AS SEVERAL WEAK WAVES OF LOW PRESSURE RUN ALONG IT. THIS WILL BRING A CONTINUATION OF UNSETTLED WEATHER WITH PLENTY OF CLOUDS AND SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION WEDNESDAY WITH ANOTHER CHANCE OF SHOWERS AND STORMS BEFORE HIGH PRESSURE FINALLY BUILDS IN BY THURSDAY BRINGING A RETURN TO SUNSHINE AND FAIR WEATHER WHICH IS EXPECTED TO LAST INTO NEXT WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 1130 AM UPDATE...SFC LOW HAS MOVED TO NIAGARA PENINSULA AT MIDDAY WITH STATIONARY FRONT DRAPED ALONG THE SOUTH SHORE OF LK ONTARIO...AND TRAILING FRONT ACROSS CNTRL LK ERIE INTO WRN OHIO. AREA OF HEAVY RAIN NORTH OF THE STALLED FRONT OVER OUR E LK ONT REGION WILL CONTINUE TO MOVE EAST...BUT NOT AFTER SOME 1 TO 2 INCH RAIN TOTALS. FFG HIGH HERE SO NO MAJOR PROBLEMS EXPECTED. MEANWHILE..WEST IS DRY FOR THE MOST PART WITH SOME BREAKS OF SUN...BUT INSTABILITY INCREASING...ESP ACROSS SRN TIER. ERN OHIO/WRN PA PRIME FOR SEVERE WX WHICH MAY LEAK UP INTO INTERIOR SRN TIER DEPENDING ON SPEED OF FRONT AND FURTHER EROSION OF CLOUD...STAY TUNED. SCATD ACTIVITY DEVELOPING AGAIN OVER NIAG COUNTY CLOSE TO FRONT...WHILE CLOUD SHIELD ADVANCING FROM WEST HAS REACHED LONG POINT. SO WILL UPDATE EVERYTHING AND GO WITH SCATD/CHC POPS EVERYWHERE FOR AFTERNOON...AND LOWER NORTH COUNTRY POPS DURING THE AFTERNOON FROM CATEG TO CHC. ALSO TWEAKED SKY AND TEMP GRIDS TO BETTER MATCH CURRENT SITUATION. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... A VERY DIFFICULT FORECAST AGAIN THIS MORNING WITH REGARDS TO ATTEMPTING TO TIME RAIN CHANCES THROUGH THE FIRST HALF OF NEXT WEEK. BASIC LARGE SCALE PATTERN WILL FEATURE A TREND TOWARDS AMPLIFICATION AND SHORTENING OF WAVELENGTHS NEXT WEEK WITH WESTERN CONUS RIDGING FORCING A DOWNSTREAM TROUGH TO CARVE OUT OVER THE GREAT LAKES AND NEW ENGLAND. AT THE SURFACE...A COMPLEX QUASI-STATIONARY FRONTAL BOUNDARY DRAPED FROM THE MIDWEST THROUGH THE LOWER GREAT LAKES TO NEW ENGLAND ON MONDAY WILL OOZE SLOWLY SOUTH THROUGH TUESDAY. SEVERAL WEAK WAVES OF LOW PRESSURE WILL RUN ALONG THE FRONT ACTING TO ENHANCE LOW LEVEL MOISTURE CONVERGENCE. THE FORECAST ISSUE ARISES IN THE FACT THAT THE MOST SIGNIFICANT FORCING MECHANISMS THROUGH THE PERIOD WILL BE MESOSCALE IN NATURE... IN THE FORM OF CONVECTIVELY GENERATED/ENHANCED MID LEVEL SHORTWAVES AND SURFACE LOWS. THESE ARE BORN FROM THUNDERSTORM COMPLEXES AND CAN HAVE A SIGNIFICANT INFLUENCE ON THE SUBSEQUENT DEVELOPMENT OF DOWNSTREAM CONVECTION. NUMERICAL MODEL GUIDANCE IS NOTORIOUSLY BAD AT FORECASTING SUCH FEATURES...SO TIMING OF RAIN CHANCES WILL BE VERY DIFFICULT. WILL JUST BLANKET CHANCE POPS ACROSS THE ENTIRE CWA FOR MONDAY AND MONDAY EVENING. ON TUESDAY IT APPEARS THE FRONTAL ZONE WILL SINK A LITTLE FURTHER SOUTH...WITH THE BEST FOCUS FOR CONVECTION LYING ACROSS THE SOUTHERN TIER...FINGER LAKES...AND EASTERN LAKE ONTARIO REGION. THE NIAGARA FRONTIER AND MANY AREAS NEAR LAKES ERIE AND ONTARIO SHOULD REMAIN MAINLY DRY AS THE LAKES STABILIZE THE ATMOSPHERE TO DIURNAL CONVECTION. FOR WEDNESDAY LATEST 00Z/20 GFS IS TRENDING TOWARDS A MORE AMPLIFIED SOLUTION WITH A SEASONABLY DEEP TROUGH OR EVEN A CLOSED MID LEVEL CIRCULATION DIGGING INTO SOUTHEAST CANADA. A QUICK LOOK AT THE NEW 00Z/20 ECMWF AND CANADIAN GEM SEEMS TO LEND SOME SUPPORT TO THE IDEA OF A DEEPER TROUGH DIGGING INTO NEW ENGLAND BY MIDWEEK. GFS SHOWS THE CENTER OF THE COLD POOL CROSSING THE LOWER GREAT LAKES DURING PEAK AFTERNOON HEATING ON WEDNESDAY WITH 500MB TEMPS DROPPING TO AROUND -18C. SURFACE DEWPOINTS ARE STILL FORECAST TO BE IN THE UPPER 50S TO AROUND 60...WHICH WOULD COMBINE WITH THE SEASONABLY COLD TEMPERATURES ALOFT TO PRODUCE A STEEP LAPSE RATE ENVIRONMENT. IF THIS WERE TO VERIFY AND ENOUGH SUNSHINE WAS REALIZED TO AID IN DESTABILIZATION...DIURNALLY DRIVEN CONVECTION WOULD BE LIKELY... ESPECIALLY AWAY FROM THE LAKES. GIVEN THE COLD AIR ALOFT...HAIL WOULD BE A DISTINCT POSSIBILITY WITH ANY STORM THAT DOES DEVELOP. GIVEN THIS IS STILL DAY 4...WILL NOT GET TOO CARRIED AWAY BUT WILL MENTION THE POTENTIAL IN THE HWO. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... ANY LINGERING CONVECTION WEDNESDAY EVENING WILL END WITH LOSS OF DAYTIME HEATING. THE MAJORITY OF EXTENDED MODEL GUIDANCE AND ENSEMBLES THEN BUILD A SURFACE HIGH INTO THE GREAT LAKES BY THURSDAY AS THE AXIS OF THE LONGWAVE TROUGH SHIFTS EAST INTO NEW ENGLAND. THIS WILL FINALLY BRING AN END TO THE UNSETTLED WEATHER PATTERN AS OF LATE WITH A RETURN TO SUNSHINE. SEVERAL OF THE 12Z/19 GEFS ENSEMBLE MEMBERS SHOWING THE NEXT SHORTWAVE DIGGING INTO THE GREAT LAKES FRIDAY OR SATURDAY...HOWEVER THE MAJORITY KEEP THE AREA DRY AND WILL FOLLOW THIS IDEA FOR NOW IN ORDER TO MAINTAIN FORECAST CONTINUITY. OVERALL GRIDS LOOK GOOD FOR THURSDAY AND FRIDAY WITH NO CHANGES WARRANTED. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... WEAK LOW PRESSURE OVER NIAGARA PENINSULA WILL SLOWLY TRACK EAST ALONG A STALLED OUT FRONTAL BOUNDARY DURING THE NEXT 12 HOURS...CROSSING WESTERN NEW YORK STATE LATE TODAY AND THIS EVENING. THIS FEATURE WILL BRING PERIODIC BOUTS OF SHOWERS AND POSSIBLE THUNDERSTORMS TO THE AREA DURING THE FORECAST PERIOD. THE FIRST BATCH WILL MOVE ACROSS THE AREA THIS MORNING...WITH A BREAK LIKELY BEFORE ANOTHER ROUND OF CONVECTION PASSES ACROSS THE AREA THIS AFTERNOON. OVERALL...CONDITIONS WILL GENERALLY RANGE FROM VFR TO MVFR DURING THE PERIOD...WITH ANY RESTRICTIONS COMING IN ASSOCIATION WITH ANY CONVECTION. OUTLOOK... MONDAY...VFR WITH LOCAL MVFR IN SCATTED SHRA/TSRA. TUESDAY THROUGH THURSDAY...VFR. && .MARINE... NO MARINE HEADLINES FOR THE FORESEEABLE FUTURE. A GENERAL WEST TO SOUTHWEST FLOW WILL CONTINUE FOR THE NEXT SEVERAL DAYS MOST OF THE TIME...ALTHOUGH WIND DIRECTION WILL OCCASIONALLY BE AUGMENTED BY CONVECTIVE COMPLEXES. WINDS SHOULD REMAIN BELOW 15 KNOTS THROUGH MONDAY MORNING. DURING THE DAY MONDAY A WSW GRADIENT WILL INCREASE A LITTLE AS A WEAK LOW PRESSURE CROSSES THE REGION. WINDS ARE EXPECTED TO INCREASE TO AROUND 15 KNOTS...BUT CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT CRITERIA. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...HITCHCOCK NEAR TERM...SFM SHORT TERM...HITCHCOCK LONG TERM...HITCHCOCK AVIATION...TMA MARINE...HITCHCOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 533 AM EDT SUN JUL 20 2008 NYZ001>008-010>014-019>021-085-210945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 533 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. EXTENSIVE CLOUD COVER IS EXPECTED TO LIMIT INSTABILITY AND STORM INTENSITY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED... HOWEVER A FEW ISOLATED STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...MAINLY ACROSS THE SOUTHERN TIER...FINGER LAKES...AND EASTERN LAKE ONTARIO REGION. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...HOWEVER AN ISOLATED STORM PRODUCING DAMAGING WINDS AND LARGE HAIL CANNOT BE ENTIRELY RULED OUT. ON WEDNESDAY AN UPPER LEVEL DISTURBANCE WILL CROSS THE LOWER GREAT LAKES. SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON AND EVENING. COLDER AIR ALOFT ASSOCIATED WITH THE UPPER LEVEL LOW MAY ALLOW SOME OF THESE STORMS TO PRODUCE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-210945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 533 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS...LOCALLY HIGHER WAVES...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN WEDNESDAY. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS...LOCALLY HIGHER WAVES...AND FREQUENT LIGHTNING STRIKES. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 16:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129479.